SSRI Drug Interactions: Potential Effects to Watch For | BrainsWay

SSRI Drug Interactions: What to Watch Out for When Taking Antidepressants

Antidepressant drug interactions are a major concern for patients considering psychopharmacological therapy. And while some opt for less invasive options, such as magnetic therapy or psychotherapy, it is also important to consider potential effects of selective serotonin reuptake inhibitor (SSRI) drug interactions, when evaluating potential treatments.

Several drugs may present uncommon adverse effects when used with antidepressants. Individuals are not likely to encounter these issues, but should take all medications as prescribed, and consult their primary healthcare provider if concern arises due to adverse and unexpected symptoms.

Read on to learn about antidepressant interactions with other drugs, such as cardiovascular medications and various, serotonergic agents. Then learn about methods for managing and avoiding these interactions.

Cardiovascular Disease Medications

Antidepressants are sometimes used in tandem with drugs that treat three common cardiovascular conditions: hypertension, chronic heart failure, and stroke.

SSRI drug interactions

Beta Blockers

Metoprolol, propranolol, and carvedilol are beta blocker medications used to reduce high blood pressure to safer levels. Drug interactions are relatively uncommon with these medications. However, taking them with SSRIs, such as fluoxetine, paroxetine, and duloxetine, may inhibit their metabolism. Bupropion, an atypical antidepressant that engages the dopaminergic system, can have the same impact.

Inhibited metabolism of beta blockers may lead to unexpectedly low blood pressure and slowed heart rate, causing some individuals at times to become fatigued, dizzy, and prone to injury from falls. Individuals can minimize this risk by considering antidepressants less likely to interfere with beta blocker metabolism, such as mirtazapine or venlafaxine.

HCN Channel Blocker: Ivabradine

Ivabradine reduces heart rate, thereby lowering an individual’s risk of developing chronic heart failure. However, using it with several types of antidepressants may increase an individual’s risk of developing a rapid, chaotic heart rhythm, as well as developing a prolonged QT interval—the electrocardiogram measurement of the time it takes for the heart muscle to contract and recover.

While it is possible for these effects to lead to an uncommon severe arrhythmia, prolonged QT interval occurs quite rarely. Risk can also be significantly reduced, by utilizing antidepressants with a low association with prolonged QT interval, including fluoxetine, fluvoxamine, paroxetine, and sertraline.

Direct-Acting Oral Anticoagulants (DOAC)

Warfarin is one of the most common direct-acting oral anticoagulant (DOAC) drugs used to reduce the risk of stroke by preventing blood clots. It is primarily used by elderly individuals with atrial fibrillation, an irregular rapid heart rhythm that increases the risk of strokes.

Antidepressants that impact serotonin pathways, such as SSRIs and SNRIs, can interfere with the metabolism of warfarin and other anticoagulants. This interference can enhance the anti-clotting effects of these drugs, potentially contributing to excess bleeding. Risk can be managed if the dosage is closely monitored or individuals avoid fluvoxamine and fluoxetine, two SSRIs with the most reported interactions.

Serotonergic Agents

Serotonergic agents are drugs that impact serotonin pathways in the central nervous system, such as:

  • The migraine medication class triptan.
  • Certain opioids.
  • Many types of antidepressants.

A rare but potentially serious condition called serotonin syndrome (serotonin toxicity) may occur when two serotonergic agents are used at the same time, particularly those that act on serotonin via different mechanisms.

Serotonin syndrome is a toxic buildup of serotonin in the body, induced by the impact of multiple, concurrent serotonergic agents. Symptoms may include agitation, hallucinations, rapid heart rate, and muscle twitching, and may occur within hours of taking these drugs together. Most cases are mild and may go undetected, often remitting with only medication stoppage. Rare cases may become severe enough to require immediate medical attention, such as using sedatives, cooling treatments, and anticonvulsants.

Multiple Antidepressants

Single doses of any one antidepressant are not likely to result in toxic serotonin levels. But individuals using a combination should be aware of the potential for serotonin syndrome. The antidepressant drug interaction most likely to result in hospitalization comes from using multiple monoamine oxidase inhibitors (MAOIs). MAOIs may also trigger significant effects when used with either serotonin-norepinephrine reuptake inhibitors (SNRIs) or SSRIs.

SSRI with most drug interactions

Opioids

SSRI interactions with opioid drugs have resulted in FDA warnings for opioids since 2016 due to their association with serotonin toxicity. Some were issued warnings prior to 2016 because of adverse reactions linked with elevated serotonin levels.

While serotonin interactions have been observed across opioids as a class of drugs, some have stronger associations with these effects. This risk may be reduced by avoiding opioids most commonly linked with serotonin syndrome, such as fentanyl and methadone. Clinical awareness of symptoms and careful prescribing practices can help prevent and manage potential interactions.

Triptan Medications for Migraine Headaches

Among individuals with recurrent migraine headaches, 34% also experience depression, and 38% have anxiety disorders. This means a significant number of chronic headache patients may take both migraine medications and antidepressants. Triptans are a drug class commonly used to treat migraine headaches. And because of its impact on the serotonin system, it may carry a very low risk of developing serotonin syndrome while also taking antidepressants such as SSRIs and SNRIs.

Triptan medications were labeled with an FDA warning for serotonin syndrome risk in 2006, due to a small number of case study reports of the condition. However, with an extremely low number of incident reports since then, the true risk of serotonin syndrome remains unknown. Individuals concerned about potential drug interactions should consult with their provider about the risks and benefits of using these treatments together.

Benefits and Risks: Understanding Antidepressant Drug Interactions

Individuals considering treatments for anxiety and depression may have concerns about those with adverse effects, such as SSRIs with the most interactions or other drugs that interact with antidepressants. While other treatments such as magnetic treatments and psychotherapy may be effective treatment options that avoid these risks, antidepressants may still be beneficial. Reviewing options with a healthcare provider can help individuals decide on treatments that offer beneficial outcomes with minimum risk.